Hail, Rockingham
- When
- June 15, 7:38 PM EST
- Where
- Rockingham County, 0.56 mi W of Stoneville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.470, -79.910
For several days, high pressure to the east had pushed warm and humid air into the region. As an upper level storm system moved across the mountains from the Ohio Valley, scattered severe thunderstorms developed across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
For several days, high pressure to the east had pushed warm and humid air into the region. As an upper level storm system moved across the mountains from the Ohio Valley, scattered severe thunderstorms developed across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 15, 6:32 PM EST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 732 PM EDT Thu Jun 15 2017 .SYNOPSIS... High pressure offshore will maintain a warm and humid airmass across the region into this weekend. A weak cold front will approach the area from the west this weekend with added showers and storms likely into early next week. && .NEAR TERM /THROUGH FRIDAY/... As of 715 PM EDT Thursday... Isolated severe/flash flood threat late this afternoon with pulse nature and training ongoing, along with storms moving over urban areas. Forecast reflects radar trends showing lessening convection by midnight as shower/storms move into the piedmont. High-res models hang onto shower at least over the northern CWA form Bluefield to Lynchburg into the pre-dawn. Previous discussion from mid afternoon.... Coverage of convection has been lower than earlier anticipated, possibly due to residual effects of bubble high behind outflow from overnight convection upstream. However, latest satellite trends and instability from mesoanalysis indicate conditions remain favorable for convection to bloom into this evening aided by approaching upper trof. In anticipation of this will maintain healthy POPs for the next several hours then trend things downward after 00Z. While synoptic environment lacks shear, considerable instability will keep the threat of severe storms in play as healthy updrafts may produce hail even with deep warmth and DCAPE values will boost outflow. Any clusters that develop will also bear close scrutiny as cold pool interactions may boost storm development. Heavy downpours are also a good bet and may give rise to local hydro problems. Things quiet down overnight with more patchy dense fog developing toward morning. Once the fog burns off, another bout of diurnal convection is expected tomorrow with the upper trof axis slowly drifts into the region. Expect a continuation of warm and muggy conditions with temperatures remaining right around will remain right around seasonal norms. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 245 PM EDT Thursday... The Subtropical ridge will hold along the East Coast with the main zonal mid to upper level westerlies remaining across the northern U.S. Friday night into Sunday night. The timing of the mid-level weakness or trough in the broader subtropical ridge could be the key to the weather across the southeastern CONUS. The combination of solar heating, unstable air, upper shortwaves, orographic lift and surface boundaries will result in the daily chances for showers and thunderstorms mainly during the afternoon and evening hours. SPC Day two convective outlook highlights a marginal potential for severe thunderstorms on Friday afternoon into Friday evening. Moderately large CAPE may be conducive to "pulse" thunderstorms capable of producing at least localized strong downbursts. With a relative light mean flow, there is also the potential for flooding issues especially with high rainfall rates, slow moving or training thunderstorms. A upper level trough will slide eastward and reach the Great Lake region on Sunday. Surface cold front will move from the Midwest into the Ohio Valley by Sunday night. Not expecting a complete washout for outdoor activity this Father's day weekend, but keep an eye to the sky each afternoon and make sure action is taken if storms approach. With 850 mb temperatures remaining from plus 16 to plus 18C, expect high temperatures Saturday and Sunday to range from the mid 70s in the mountains to the upper 80s in the Piedmont. Overnight low temperatures will remain mild with readings from the upper 50s in the mountains to around 70 degrees in the Piedmont. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 245 PM EDT Thursday... An upper low will move northeast from the Great lakes into Eastern Canada on Monday and push a deep trof into the eastern US. There is enough momentum to propel a strong cold front through the region on Monday with a good chance for showers and thunderstorms. Moderate instability and better low level wind field support the potential for severe weather. The front will stall and linger close enough to keep a chance for some scattered showers thunderstorms especially east of the Blue Ridge for Tuesday and Wednesday. A secondary cold front may create a few showers for Thursday. Cloud cover and convection will hold temperatures down for Monday. Then, behind the cold front cooler conditions expected Tuesday followed by moderating temperatures into the end of the week. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 725 PM EDT Thursday... Expect aviation conditions this period will be quite similar to previous days. Will amend as necessary as we see storms moving toward an airport otherwise cover early evening with VCTS/VCSH then fog will be an issue late tonight if we clear enough, especially thinking ROA given the rain over them late this afternoon/evening. BCB/LWB should also see fog and could be dense again. Once fog/low clouds erode expect VFR with Cu field starting out with some mid/high clouds, then more storms forming after 17z, though appears best chance will be ROA and east. Outside of thunderstroms winds will generally be light through the period. Extended Aviation Discussion... Very moist and unstable conditions combine with an approaching trof to keep convective activity, with a strong diurnal trend, in the forecast into the weekend. There will also be a trend fog fog/stratus development during the predawn hours. A better chance for more widespread showers and storms including sub-VFR looks to arrive on Monday with a surface cold front perhaps crossing the region. This will allow for extended periods of sub- VFR ceilings and visibilities. In addition, radiational late night/early morning fog will be on the increase. Appears will see drier conditions Tuesday but not completely free of chance for showers. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/MBS NEAR TERM...MBS/WP SHORT TERM...KK LONG TERM...KK AVIATION...JH/MBS/WP
Hazardous Weather Outlook National Weather Service Blacksburg VA 306 PM EDT Thu Jun 15 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-160900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 306 PM EDT Thu Jun 15 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Strong to isolated severe thunderstorms could occur this afternoon and evening with damaging winds and hail the main threats. In addition, slow moving heavy rain producing storms could produce localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional rounds of strong to isolated severe thunderstorms will occur from Friday into early next week with the more widespread coverage likely on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FLASH FLOOD S ROANOKE 37.27N 79.96W
06/15/2017 CITY OF ROANOKE VA BROADCAST MEDIA
BROADCAST MEDIA SHARED A POST OF FLASH FLOODING WHICH
STRANDED NUMEROUS VEHICLES ALONG PARTS OF SALEM AVENUE IN
ROANOKE.
&&
JMORROWSpecial Weather Statement
National Weather Service BLACKSBURG VA
747 PM EDT THU JUN 15 2017
VAZ047-160030-
Buckingham-
747 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN BUCKINGHAM COUNTY...
At 746 PM EDT, a strong thunderstorm was located near Shipman, moving
east at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Wingina.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3750 7869 3755 7882 3757 7881 3759 7883
3760 7881 3763 7882 3764 7880 3763 7874
3764 7872 3767 7872 3768 7869 3770 7869
3768 7866 3768 7864 3771 7865 3775 7862
3776 7855 3776 7852
TIME...MOT...LOC 2346Z 264DEG 10KT 3770 7878
RSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM FLASH FLOOD 4 ENE INDEPENDENCE 36.64N 81.08W
06/15/2017 GRAYSON VA 911 CALL CENTER
WATER FLOWING ACROSS ROAD, PARTIALLY WASHED OUT ROAD,
LEAVING LARGE ROCKS BLOCKING A ROAD, NEAR RIVERSIDE
DRIVE.
&&
WHPSpecial Weather Statement
National Weather Service BLACKSBURG VA
758 PM EDT THU JUN 15 2017
NCZ004-005-160045-
Stokes-Rockingham-
758 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES AND NORTHWESTERN ROCKINGHAM COUNTIES...
At 757 PM EDT, a strong thunderstorm was located over Prestonville,
moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Stoneville...
Sandy Ridge...
Prestonville...
Ayersville...
and Price.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3642 8014 3651 8016 3654 8001 3654 7987
3646 7988
TIME...MOT...LOC 2357Z 264DEG 9KT 3646 8010
RSSpecial Weather Statement
National Weather Service BLACKSBURG VA
802 PM EDT THU JUN 15 2017
VAZ034-035-160045-
Amherst-Bedford-
802 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN BEDFORD AND SOUTHWESTERN AMHERST COUNTIES...
At 802 PM EDT, a strong thunderstorm was located over Coleman Falls,
moving northeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Big Island...
Naola...
Coleman Falls...
Boonsboro...
and Madison Heights.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3747 7910 3746 7918 3747 7920 3746 7922
3746 7923 3745 7924 3744 7935 3754 7940
3762 7918
TIME...MOT...LOC 0002Z 245DEG 8KT 3751 7932
RSSpecial Weather Statement
National Weather Service BLACKSBURG VA
833 PM EDT THU JUN 15 2017
VAZ035-046-047-160100-
Buckingham-Amherst-Appomattox-
833 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN APPOMATTOX...EAST CENTRAL AMHERST AND WEST CENTRAL
BUCKINGHAM COUNTIES...
At 833 PM EDT, a strong thunderstorm was located over Riverville,
moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bent Creek...
Toga...
Riverville...
Wingina...
and Tower Hill.
LAT...LON 3746 7859 3743 7895 3752 7898 3757 7891
3754 7890 3755 7888 3754 7883 3757 7881
3759 7883 3760 7881 3763 7882 3764 7880
3763 7872 3764 7871 3767 7871
TIME...MOT...LOC 0033Z 247DEG 7KT 3750 7889
RSThe Roanoke radar (KFCX), 70 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705766.